Alert archive / Kansas / Flash Flood Warnings in 2019
Flash Flood Warning 19, NWS Wichita, KS
NWS Wichita, KS issued this flash flood warning at May 22, 2019, 4:51 AM CDT for Wilson County, Kansas. It was in force for 6 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 22, 2019, 4:51 AM CDT (09:51 UTC)
- Expired
- May 22, 2019, 10:45 AM CDT
- In force
- 6 hr
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Flood severity
- None
County Wilson County, KS
The radar
The Wichita radar (KICT), 140 km from the middle of the area, began a volume at 09:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 22, 10:00 AM CDT | FLASH FLOOD | 1 N Coyville, KS | DECANTOR ROAD NORTH OF COYVILLE IS UNDERWATER WITH SWIFT MOVING WATER ACROSS THE ROADWAY. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 309 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KFOE), launched 00:00Z, 9.9 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 808 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 1090 m above ground
- 0-6 km bulk shear
- 69 kt
- 0-1 km storm-relative helicity
- 176 m²/s²
- 0-3 km storm-relative helicity
- 190 m²/s²
- Significant tornado parameter
- 0.8
- Supercell composite
- 5.0
The text
As transmitted.
006
WGUS53 KICT 220951
FFWICT
KSC205-221545-
/O.NEW.KICT.FF.W.0019.190522T0951Z-190522T1545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Wichita KS
451 AM CDT Wed May 22 2019
The National Weather Service in Wichita has issued a
* Flash Flood Warning for...
Northwestern Wilson County in southeastern Kansas...
* Until 1045 AM CDT.
* At 430 AM CDT, the Verdigris River near Coyville had
risen to 34.2 feet, which was just above the flood stage
of 34 feet. Water levels are expected to continue to rise
this morning, cresting as high as 36.5 feet by midday.
* Some locations that will experience flooding include...
Coyville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to higher ground now. Act quickly to protect your life.
A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.
&&
LAT...LON 3773 9585 3766 9575 3764 9579 3766 9591
3773 9596
$$
DARMOFAL2 follow-up statements
138
WGUS73 KICT 221509
FFSICT
Flash Flood Statement
National Weather Service Wichita KS
1009 AM CDT Wed May 22 2019
KSC205-221545-
/O.CON.KICT.FF.W.0019.000000T0000Z-190522T1545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Wilson KS-
1009 AM CDT Wed May 22 2019
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1045 AM CDT FOR
NORTHWESTERN WILSON COUNTY...
At 1003 AM CDT, emergency management reported flash flooding in
along Decantor Road north of Coyville. The roadway is underwater
with swift moving water across the roadway.
Some locations that will experience flooding include...
Coyville.
Flood waters are moving down Verdigris River. At 10am the Verdigris
River near Coyville has risen to 35.27 feet, which is just above
flood stage. Water is expected to continue to rise this morning,
cresting around midday.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to higher ground now. Act quickly to protect your life.
A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.
&&
LAT...LON 3773 9585 3766 9575 3764 9579 3766 9591
3773 9596
$$
VAUGHAN304
WGUS73 KICT 221546
FFSICT
Flash Flood Statement
National Weather Service Wichita KS
1046 AM CDT Wed May 22 2019
KSC205-221551-
/O.EXP.KICT.FF.W.0019.000000T0000Z-190522T1545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Wilson KS-
1046 AM CDT Wed May 22 2019
...THE FLASH FLOOD WARNING FOR NORTHWESTERN WILSON COUNTY WILL EXPIRE
AT 1045 AM CDT...
After speaking with emergency management, there is still flooding
occurring in the Coyville area, but flash flooding is not imminent.
Please continue to heed any remaining road closures. An areal flood
warning remains in effect. Be ready in case additional flash flood
warnings are issued based on flooding of the Verdigris River near
Coyville.
LAT...LON 3773 9585 3766 9575 3764 9579 3766 9591
3773 9596
$$
VAUGHANWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this flash flood warning went out at May 22, 4:02 AM CDT, 49 minutes earlier.
Area forecast discussion, May 22, 4:02 AM CDT, 49 minutes before
Area Forecast Discussion National Weather Service Wichita KS 402 AM CDT Wed May 22 2019 .SHORT TERM...(Today through Friday night) Issued at 400 AM CDT Wed May 22 2019 Forecast Headlines/Highlights: Major! 1) Flash Flood in effect for all areas along, and southeast, of the Turnpike from 7 PM CDT This Evening until 10 AM CDT Thu. 2) Potential for significant severe thunderstorms increasing for most of Southeast KS this afternoon & tonight. Today-Thu: Intense surface cyclone moving NE across the Northern Plains is teaming with high pressure extending from the along the Ontario/ Quebec border to along the Mid-Atlantic Coast to allow richer lower-deck moisture to begin northward migration toward SE KS. This moisture influx really hits the throttle hard this afternoon & with warmer temperatures, airmass destabilization would be pronounced & with a strong upper-deck cyclone positioned over the Desert Southwest placing us under a strong SW mid/upper-deck regime, the severe thunderstorm potential is increasing across SE KS. Furthermore, a warm front lifts N into SE KS to increase low- level directional shear. SPC has upped the Day One Severe Weather Outlook for SE KS to "Enhanced". This isn't surprising. As such 2-inch diameter hail (if not larger) 60-70 mph winds & a few tornadoes are now more likely. Such a moisture-rich environment coupled with a fairly high echo training potential is sure to aggravate the flooding/flash flooding potential. As such, a Flash Flood Watch has been issued for the above-mentioned areas. The thunderstorm potential is still expected to expand slowly west tonight & Thu. Thu Night-Fri Night: The upper-deck cyclone positioned over the Desert Southwest will scoot NE & reach the Dakotas Fri morning. Several weak perturbations will sprint NE across the Plains to produce several more rounds of thunderstorms that may be severe with more heavy rains. More Flood/Flash Flood watches are certainly possible for all 3 periods. .LONG TERM...(Saturday through Tuesday) Issued at 400 AM CDT Wed May 22 2019 With an active pattern entrenched across the plains several more rounds of thunderstorms for most of these periods. This would obviously have further flooding implications. && .AVIATION...(For the 06Z TAFS through 06Z Wednesday night) Issued at 1155 PM CDT Tue May 21 2019 A few light rain showers and sprinkles remain across central KS but should slowly dissipate as we move into the overnight hours as the mid/upper trough lifts north and east away from the area. This will result in VFR through the night with light westerly winds. Afternoon thunderstorms may return to portions of south central and southeast KS on Wed afternoon as southerly winds bring low level moisture back into the area. Confidence in coverage of storms remains fairly low at this time. && .HYDROLOGY... Issued at 400 AM CDT Wed May 22 2019 Areal and river flooding will continue to impact most of the region for the rest of the week, especially in Southeast KS where a new Flash Flood Watch has been issued. The Flash Flood Watch is in effect from 7 PM this evening until 1 AM Thu. More heavy rains are likely Thu afternoon & Thu night. More Flash Flood Watches are possible. The weather pattern is supportive of more rounds of showers and thunderstorms for central, south central, and southeast Kansas through early next week. If this happens some flooding could become very significant across the region. && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 76 62 79 67 / 30 60 50 60 Hutchinson 74 58 78 64 / 20 40 60 60 Newton 74 59 78 66 / 30 50 50 60 ElDorado 76 62 79 68 / 40 70 50 50 Winfield-KWLD 79 66 81 68 / 50 70 40 40 Russell 70 52 71 56 / 0 30 70 80 Great Bend 71 54 72 58 / 0 40 70 70 Salina 73 55 76 63 / 10 40 60 70 McPherson 74 57 76 63 / 20 40 60 60 Coffeyville 81 68 84 70 / 70 90 40 10 Chanute 78 66 83 69 / 70 80 50 20 Iola 78 65 82 68 / 70 80 50 20 Parsons-KPPF 80 67 83 69 / 70 90 40 10 && .ICT WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch from this evening through Thursday morning for Ksz049>072-093>096-098>100. && SHORT TERM...EPS LONG TERM...EPS AVIATION...MWM HYDROLOGY...EPS
Hazardous weather outlook, May 21, 7:56 PM CDT, 8 hours 55 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 756 PM CDT Tue May 21 2019 KSZ032-033-047>053-067>072-082-083-091>096-098>100-222245- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 756 PM CDT Tue May 21 2019 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight Widespread flooding and river flooding will continue across the region. All flood-related products should be monitored closely through tonight. For more information please check flood warnings and statements for additional details. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Severe storms will be possible across mainly southeast Kansas for late Wednesday afternoon and evening. Hail up to the size of golf balls, damaging winds of 60 to 70mph, and an isolated tornado will be possible. In addition, rainfall from these thunderstorms could worsen the on going flooding in the region. An active weather pattern will continue to affect much of the region for Thursday through Memorial Day. More rounds of severe weather and flooding weather are likely during this period. Widespread flooding and river flooding will continue across the region. For more information please check latest flood warnings and statements for additional details. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated this afternoon or tonight, however activation may be needed for Wednesday through Memorial Day. && For a graphical version of this information, see our webpage at: http://weather.gov/wichita/hwo/
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 21, 7:38 PM CDT | River Flood Warning | ICT | Lincoln | 19 hr |
| May 22, 4:14 AM CDT | Flash Flood Watch | ICT | Allen, Barton, Butler, Chase, Chautauqua, Cowley and 20 more | 5 days |
| May 22, 9:01 AM CDT | Areal Flood Warning | ICT | McPherson, Rice, Saline | 24 hr |
| May 22, 10:50 AM CDT | Areal Flood Warning | ICT | Allen, Butler, Chase, Chautauqua, Cowley, Elk and 13 more | 72 hr |
| May 22, 3:47 PM CDT | Special Weather Statement | ICT | Woodson | 43 min |
| May 22, 5:15 PM CDT | Special Weather Statement | ICT | Woodson | 60 min |
| May 22, 6:02 PM CDT | Special Weather Statement | ICT | Labette | 43 min |
| May 22, 6:15 PM CDT | Severe Thunderstorm Warning | ICT | Labette | 60 min |
| May 22, 6:41 PM CDT | Special Weather Statement | ICT | Neosho | 34 min |
Nearby
Flash Flood Warnings in Kansas, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.